Oxtriphylline Side Effects
Applies to oxtriphylline: oral delayed release tablet, oral tablet extended release
There are several factors which may predispose a patient to higher serum concentrations and, thus, toxicity. These factors may include increased age, concomitant drugs which reduce the clearance of theophylline, hypothyroidism, congestive heart failure, liver disease, renal failure, and alterations in smoking habits. One series of patients with theophylline intoxication had recent upper respiratory tract infections.
The nature of acute toxicity of theophylline differs from chronic toxicity. Acute overdose is associated with higher theophylline concentrations and younger patients. In acute overdose the severity of toxicity is correlated with peak serum concentrations. Chronic overdosage is seen more commonly in older patients, and severe toxicity may occur with serum concentrations which are much lower than those seen in acute toxicity. In these patients, increased age is a predictor of severe toxicity.[Ref]
Most of the adverse effects of oxtriphylline, the choline salt of theophylline, have been dependent on the serum concentration. Generally, serum concentrations of theophylline ranging from 10 to 20 mcg/mL are considered therapeutic, and serum concentrations greater than 20 mcg/mL are associated with greater toxicity.[Ref]
The mechanism of theophylline-induced seizures has not been determined. Seizures are generally focal with secondary generalization. Permanent neurologic deficits have been reported and morbidity may be high, especially in the elderly, patients with severe underlying disease, and patients with prolonged, uncontrolled seizure activity. The onset of seizures is not always preceded by less severe symptoms of theophylline toxicity. Patients with an abnormal neurologic history, including a history of seizures, cerebral infarct, or head trauma, may be predisposed to seizure activity. If theophylline is used in these types of patients, serum concentrations should be monitored closely and maintained in the low therapeutic range.[Ref]
Nervous system side effects have included generalized seizures, most commonly in patients with elevated serum concentrations, although seizures have occurred at therapeutic concentrations. Theophylline may also cause nervousness and tremor at therapeutic dosages, which become worse as serum concentrations increase.[Ref]
Cardiovascular side effects have included increased heart rate which has progressed to atrial tachycardia or ventricular tachycardia. Patients with a history of arrhythmias may be predisposed to this effect. Hypotension has occurred with rapid intravenous administration.[Ref]
Theophylline serum concentrations are a significant predictor of arrhythmias. One study reported multifocal atrial tachycardia in 8% and 16% of patients with a serum concentration between 10 and 20 mcg/mL and greater than 20 mcg/mL, respectively. The onset of serious arrhythmias is not always preceded by less severe signs of theophylline toxicity.[Ref]
In one group of patients with theophylline concentrations greater than 20 mcg/mL, hyperglycemia has present in approximately 50%, hypokalemia in 15%, and hypomagnesemia in 20%. Hyponatremia and hypophosphatemia were seen less frequently.[Ref]
Metabolic side effects have included hypokalemia, hyperglycemia, respiratory alkalosis, hypophosphatemia, and hypomagnesemia. The magnitude of these abnormalities have been correlated with theophylline concentrations.[Ref]
1. Milgrom H, Bender B "Current issues in the use of theophylline." Am Rev Respir Dis 147 (1993): s33-9
2. Aderka D, Shavit G, Garfinkel D, et al "Life-threatening theophylline intoxication in a hypothyroid patient." Respiration 44 (1983): 77-80
3. Covelli HD, Knodel AR, Heppner BT "Predisposing factors to apparent theophylline-induced seizures." Ann Allergy 54 (1985): 411-5
4. Shannon M "Predictors of major toxicity after theophylline overdose." Ann Intern Med 119 (1993): 1161-7
5. Sessler CN "Theophylline toxicity: clinical features of 116 consecutive cases." Am J Med 88 (1990): 567-76
6. "Product Information. Theo-Dur (theophylline)." Schering Laboratories, Kenilworth, NJ.
7. Schiff GD, Hegde HK, LaCloche L, Hryhorczuk DO "Inpatient theophylline toxicity: preventable factors." Ann Intern Med 114 (1991): 748-53
8. Stoller JL "Oesophageal ulceration and theophylline." Lancet 2 (1985): 328-9
9. Hall RC, Beresford TP, Stickney SK, et al "Psychiatric reactions produced by respiratory drugs." Psychosomatics 26 (1985): 605-8,615-6
10. Nakada T, Kwee IL, Lerner AM, Remler MP "Theophylline-induced seizures: clinical and pathophysiologic aspects." West J Med 138 (1983): 371-4
11. Bahls FH, Ma KK, Bird TD "Theophylline-associated seizures with "therapeutic" or low toxic serum concentrations: risk factors for serious outcome in adults." Neurology 41 (1991): 1309-12
12. Taniguchi A, Ohe T, Shimorura K "Theophylline-induced ventricular tachycardia in a patient with chronic lung disease: sensitivity to verapamil." Chest 96 (1989): 958-9
13. Bittar G, Friedman HS "The arrhythmogenicity of theophylline: a multivariate analysis of clinical determinants." Chest 99 (1991): 1415-20
14. Marchlinski FE, Miller JM "Atrial arrhythmias exacerbated by theophylline: response to verapamil and evidence for triggered activity in man." Chest 88 (1985): 931-4
15. Levine JH, Michael JR, Guarnieri T "Multifocal atrial tachycardia: a toxic effect of theophylline." Lancet 1 (1985): 12-4
16. Hagley MT, Traeger SM, Schuckman H "Pronounced metabolic response to modest theophylline overdose." Ann Pharmacother 28 (1994): 195-6
17. Flack JM, Ryder KW, Strickland D, Whang R "Metabolic correlates of theophylline therapy: a concentration-related phenomenon." Ann Pharmacother 28 (1994): 175-9
18. Hall KW, Dobson KE, Dalton JG, Ghignone MC, Penner SB "Metabolic abnormalites associated with intentional theophylline overdose." Ann Intern Med 101 (1984): 457-62
19. Clark BG, Vestal RE "Adverse drug reactions in the elderly: case studies." Geriatrics 39 (1984): 53-4,60-3,66
20. Prakash M, Washburne JD "Theophylline and urinary retention." Ann Intern Med 94 (1981): 823
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.
Some side effects may not be reported. You may report them to the FDA.